The reconstructed tree in the lineage-based model of protracted speciation

Abstract : A popular line of research in evolutionary biology is the use of time-calibrated phylogenies for the inference of diversification processes. This requires computing the likelihood of a given ultrametric tree as the reconstructed tree produced by a given model of diversification. Etienne and Rosindell in Syst Biol 61(2):204–213, (2012) proposed a lineage-based model of diversification, called protracted speciation, where species remain incipient during a random duration before turning good species, and showed that this can explain the slowdown in lineage accumulation observed in real phylogenies. However, they were unable to provide a general likelihood formula. Here, we present a likelihood formula for protracted speciation models, where rates at which species turn good or become extinct can depend both on their age and on time. Our only restrictive assumption is that speciation rate does not depend on species status. Our likelihood formula utilizes a new technique, based on the contour of the phylogenetic tree and first developed by Lambert in Ann Probab 38(1):348–395, (2010). We consider the reconstructed trees spanned by all extant species, by all good extant species, or by all representative species, which are either good extant species or incipient species representative of some good extinct species. Specifically, we prove that each of these trees is a coalescent point process, that is, a planar, ultrametric tree where the coalescence times between two consecutive tips are independent, identically distributed random variables. We characterize the common distribution of these coalescence times in some, biologically meaningful, special cases for which the likelihood reduces to an elegant analytical formula or becomes numerically tractable.
Type de document :
Article dans une revue
Journal of Mathematical Biology, Springer Verlag (Germany), 2015, 70 (1-2), pp.367-397. <10.1007/s00285-014-0767-x>
Liste complète des métadonnées

http://hal.upmc.fr/hal-01122781
Contributeur : Administrateur Hal-Upmc <>
Soumis le : mercredi 4 mars 2015 - 15:18:26
Dernière modification le : vendredi 17 février 2017 - 16:14:09

Identifiants

Citation

Amaury Lambert, Hélène Morlon, Rampal S. Etienne. The reconstructed tree in the lineage-based model of protracted speciation. Journal of Mathematical Biology, Springer Verlag (Germany), 2015, 70 (1-2), pp.367-397. <10.1007/s00285-014-0767-x>. <hal-01122781>

Partager

Métriques

Consultations de la notice

81